Alert archive / Pennsylvania / Areal Flood Advisories in 2017
Areal Flood Advisory 95, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 17, 2017, 3:16 PM EDT for Berks County, Pennsylvania. It was in force for 119 min.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 17, 2017, 5:15 PM EDT
- In force
- 119 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 131 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
367
WGUS81 KPHI 171916
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
316 PM EDT MON JUL 17 2017
PAC011-172115-
/O.NEW.KPHI.FA.Y.0095.170717T1916Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
316 PM EDT MON JUL 17 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
Central Berks County in eastern Pennsylvania...
* Until 515 PM EDT
* At 314 PM EDT...Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding. Overflowing poor
drainage areas will result in minor flooding in the advisory area.
* Some locations that will experience flooding include...
Reading, Wyomissing, Shillington, West Reading, Mount Penn,
Mohnton, Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams...country roads...farmland...and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams...rivers...or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4049 7573 4034 7595 4026 7606 4020 7597
4023 7592 4044 7566
$$
Drag3 follow-up statements
416
WGUS81 KPHI 172001
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
401 PM EDT MON JUL 17 2017
PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
401 PM EDT MON JUL 17 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR CENTRAL BERKS COUNTY...
At 358 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms entering west central Berks County. One or two of
these storms should enter this advisory area by 430 PM and should
cause minor flooding.
Some locations that will experience flooding include...
Reading, Wyomissing, Shillington, West Reading, Mount Penn, Mohnton,
Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from any heavy rainfall will cause flooding of
small creeks and streams, country roads, farmland, and other low
lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4049 7573 4034 7595 4026 7606 4020 7597
4023 7592 4044 7566
$$
Drag470
WGUS81 KPHI 172028
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
428 PM EDT MON JUL 17 2017
PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
428 PM EDT MON JUL 17 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL BERKS COUNTY...
At 426 PM EDT, Doppler radar indicated small areas of heavy rain due
to thunderstorms entering southwestern Berks County. This will cause
minor flooding.
Some locations that will experience flooding include...
Reading, Wyomissing, Shillington, West Reading, Mount Penn, Mohnton,
Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4026 7606 4042 7584 4036 7576 4023 7592
4020 7597
$$
Drag466
WGUS81 KPHI 172106
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
506 PM EDT MON JUL 17 2017
PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
506 PM EDT MON JUL 17 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL BERKS COUNTY...
At 504 PM EDT, Doppler radar indicated the rains were weakening.
This advisory will expire at 515 PM with no expected renewal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not attempt to cross flooded roads.
It is important to know where you are relative to streams, rivers,
or creeks which can become killers in heavy rains. Campers and
hikers should avoid streams or creeks.
&&
LAT...LON 4026 7606 4042 7584 4036 7576 4023 7592
4020 7597
$$
DragWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 12:38 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 17, 12:38 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1238 PM EDT Mon Jul 17 2017 .SYNOPSIS... An upper level trough approaches from the west today and becomes nearly stationary west of the Appalachians. That trough moves across the region through Tuesday night. Weak high pressure briefly returns Wednesday. Several frontal boundaries will impact the region late this week and through the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Scattered showers have begun to develop across the region. Increasing CAPE and some favorable wind fields may result in some severe tstms across the N/W areas. A SWOMCD has been issued recently for these areas. The water vapor imagery shows a well defined upper low centered just north of the eastern Great Lakes early this morning. This feature is forecast to gradually shift eastward through today. There is also a stronger short wave diving across the Ohio Valley. The associated trough axis is forecast to remain to our west through today. The forecast challenge is the initiation, timing and coverage of convection today associated with this trough. Other than that, the guidance overall is in good agreement that the bulk of the convection develops beneath an axis of colder 500 mb temperatures (near -12C). Some of the high- resolution guidance wants to develop some convection earlier farther east, which may be in response to a light south to southeast flow into the Fall Line. Not sure if this pans out though, therefore kept the PoPs farther east on the much lower side. Convection to our west may tend to congeal into a broken line especially if cold pool development can be maximized. The flow up through the column is on the light side, therefore convection may exhibit pulsing updrafts with renewed development on outflows. The forecast soundings show a decent amount of instability, and with strong enough updrafts along with some dry air in the mid levels locally strong winds may occur. The greatest chance of this occurring this afternoon along with some hail looks to be in and around the western zones, which is near the 500 mb cold pool axis. For now we will continue with the enhanced wording (gusty winds) to the forecast for the far western areas where the highest PoPs are currently placed during this afternoon. No changes to max temps and the hourly grids are doing well too. It will be another warm day with a bit more humidity added in. A south to southeast low- level flow however will keep the coastal areas cooler than farther inland. An enhanced sea breeze front may make it fairly far inland by evening. High temperatures are mostly a MOS and continuity blend. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... A fairly sharp upper-level trough axis is forecast to remain to our west through tonight. This occurs as the main upper low approaches northern New England toward daybreak. At least some convection is expected to be ongoing to start the evening, especially west of I-95, however this activity should tend to weaken or dissipate as the boundary layer cools (mostly diurnally driven). There are several short waves though tracking around the trough axis, with much of the guidance focusing stronger energy lifting northward just off the coast. This may result in some showers and thunderstorms mostly offshore through the night. Otherwise much of our area may end up between two focused convective areas, with the other one still underneath the axis of colder 500 mb temperatures. We still held onto some Pops for much of the area, but did lower these through the night. Otherwise, areas of cloudiness are anticipated to be around. Some being the leftovers of daytime convection and then also some mid to high level clouds associated with the upper-level trough. There may be some low-level drying approaching from the northwest during the night, however overall a muggy night is anticipated. It is possible that some low clouds and/or fog may try to develop toward daybreak, especially toward the coast and also where heavier rain occurred during the day, though this is of lower confidence. Low temperatures are an even blend of continuity and MOS, then some local tweaks were made. Temperatures to start off tonight will be affected by any late afternoon or evening showers/thunderstorms and/or an inland moving sea breeze front. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Unsettled weather on tap for most of the long term period as several upper level disturbances pass through the region. Meanwhile, the midweek period will feature a return to the heat and humidity as high pressure passes through the region. Upper trough works its way through the region on Tuesday, and weak surface low pressure develops at the base of the trough over southeast PA. Although instability values will be fairly high with abundant low level moisture due to surface dewpoints in the upper 60s to low 70s, mid level flow will be light, and 0-6 km Bulk Shear will only be around 10 KT. Diurnally driven convection will fire up in the afternoon and evening with the passage of the upper trough, but widespread organized convection will be hard to form. GFS SB CAPE values should be over 1500 J/kg across much of southeast PA, and areas north and west of the I-95 corridor, but will be 500-1000 J/kg east of that line. Surface high pressure builds in from the west on Wednesday and a hot and humid airmass returns to the region. Highs on Wednesday and Thursday will top off in the low to mid 90s south and east of a line from Trenton to Wilmington, and across the Delmarva, with slightly cooler temps along the coasts. Highs will be in the upper 80s to low 90s across the Lehigh Valley and Pocono Mountains. Surface dewpoints will be in the upper 60s to low 70s, resulting in a heat index both days in the upper 90s to near 100 across southeast PA, much of southern NJ, and the Delmarva. The thing that may keep temps from reaching that high is that some weak upper level troughiness and weak upper level shortwaves will pass through the region both days, possibly touching off afternoon and evening showers and thunderstorms. PWATs will generally be around 1.5 inches, which, for this time of the year, is not out of the question. However, with weak upper level flow, could have some slow moving thunderstorms with locally heavy rain, and this may result in localized flooding. Given the convective nature, too hard to pinpoint where anything will set up at this point, but bears watching through the week. Cold front passes through the region Thursday night, and a bit more organized showers and thunderstorms possible ahead of and with the passage of the front. Weak high pressure builds in from the north Friday. Dry weather on tap with warm, but less humid weather conditions as surface dewpoints drop into the 60s. High pressure moves offshore Friday night. From there, unsettled weather on tap for the weekend and into the new week as a series of frontal boundaries approach from the west. For now, will carry chance PoPs this weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...VFR overall with cloud bases averaging around 5000 feet. Some showers and thunderstorms are expected to develop mainly later this afternoon, with the greatest coverage near and north and west of KABE and KRDG. Included a PROB30 for thunder at these two terminals only for now. Any shower or thunderstorm will be capable of producing locally significant but mostly brief restrictions, mostly visibility. Light and variable winds overall, becoming south or southeast and increasing to 5-10 knots. Tonight...VFR through much of the night. Any showers and thunderstorms should dissipate eastward during the evening. Some low clouds and/or fog should develop toward daybreak Tuesday, especially where rain occurred. The extent of low clouds/fog is of lower confidence at this time. South-southeast winds 4-8 knots becoming mostly light and variable. Outlook... Tuesday through Friday...Mostly VFR conditions expected. Chances for showers and thunderstorms, primarily in the afternoon and evening, could lead to brief MVFR or lower conditions. && .MARINE... The conditions are expected to remain below Small Craft Advisory criteria through tonight. A south to southeast wind through tonight will increase for a time, especially this afternoon and this evening, as a sea/bay breeze enhances the general flow. While some gustiness is possible these are expected to remain below 20 knots. We added some showers and tstms to the morning part of the fcst with the activity near the SE edge of the fcst area. Other showers and tstms will develop across NJ/DE and move into the waters later this afternoon. Outlook... Tuesday through Friday...Winds and seas should generally stay below SCA criteria. However, gusty winds may be possible in the vicinity of any thunderstorms (primarily in the afternoon and evening hours). Rip Currents... There is a low risk through this evening for the development of dangerous rip currents. A south to southeast wind today will increase this afternoon, however light enough along with seas around 2 feet results in an overall low risk. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...MPS Near Term...Gorse Short Term...Gorse Long Term...MPS Aviation...Gorse/MPS Marine...Gorse/MPS
Hazardous weather outlook, Jul 17, 7:52 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 752 AM EDT Mon Jul 17 2017 NJZ001-007-PAZ054-055-060>062-181200- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 752 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and Tonight. Afternoon and early evening thunderstorms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071- 101>106-181200- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 752 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-181200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 752 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Franck
In the hours before
Special weather statement, Jul 17, 1:09 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
109 PM EDT MON JUL 17 2017
PAZ060>062-171745-
Lehigh-Northampton-Berks-
109 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERKS...
CENTRAL LEHIGH AND WEST CENTRAL NORTHAMPTON COUNTIES...
At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kutztown to near Pine Grove.
Movement was northeast at 15 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Allentown, Bethlehem, Northampton, Kutztown, Hamburg, Topton,
Shoemakersville, Steuben, Lyons, Strausstown, Lenhartsville, Neffs,
Wanamakers, Coffeetown, New Tripoli, Schnecksville, Claussville,
Catasauqua, Coplay and North Catasauqua.
Locally heavy rain is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4063 7600 4068 7589 4073 7520 4047 7576
4044 7636 4049 7643
TIME...MOT...LOC 1709Z 239DEG 14KT 4053 7582 4050 7630
SFJSpecial weather statement, Jul 17, 1:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
157 PM EDT MON JUL 17 2017
PAZ060-171830-
Berks-
157 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERKS COUNTY...
At 156 PM EDT, a strong thunderstorm was located near Strausstown, or
8 miles north of Myerstown. the storm is nearly stationary.
Half inch hail is possible with this storm.
Locations impacted include...
Strausstown.
Torrential rainfall is also occurring with this storm. A flash flood
warning is in effect. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4051 7639 4052 7634 4052 7625 4056 7611
4050 7601 4040 7629 4049 7642
TIME...MOT...LOC 1756Z 212DEG 3KT 4049 7627
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:09 PM EDT | Special Weather Statement | PHI | Lehigh | 36 min |
| Jul 17, 1:20 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 40 min |
| Jul 17, 1:24 PM EDT | Areal Flood Advisory | PHI | Berks | 5 hr |
| Jul 17, 1:41 PM EDT | Flash Flood Warning | PHI | Berks | 7 hr |
| Jul 17, 1:57 PM EDT | Special Weather Statement | PHI | Lebanon | 33 min |
| Jul 17, 3:56 PM EDT | Areal Flood Advisory | PHI | Bucks, Lehigh, Monroe, Northampton | 4 hr |
| Jul 17, 4:24 PM EDT | Special Weather Statement | PHI | Northampton | 51 min |
| Jul 17, 4:35 PM EDT | Areal Flood Advisory | PHI | Monroe, Northampton | 115 min |
| Jul 17, 4:44 PM EDT | Areal Flood Advisory | PHI | Bucks, Delaware, Montgomery, Philadelphia | 3 hr |
| Jul 17, 4:56 PM EDT | Special Weather Statement | PHI | Philadelphia | 49 min |
| Jul 17, 4:57 PM EDT | Special Weather Statement | PHI | Chester | 33 min |
| Jul 17, 5:51 PM EDT | Special Weather Statement | PHI | Bucks | 39 min |
| Jul 17, 5:55 PM EDT | Special Weather Statement | PHI | Chester | 50 min |
Nearby
Areal Flood Advisories in Pennsylvania, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.